A case of minocycline-induced black thyroid with papillary thyroid carcinoma

Saki Ohmura, Morimasa Kitamura, Shigeru Hirano, Ichiro Tateya, Shinpei Kada, Ichiro Furuta, Juichi Ito, Makoto Miura

Research output: Contribution to journalArticlepeer-review

Abstract

We report herein on a case of minocycline-induced black thyroid with papillary thyroid carcinoma. A 60-year-old female, who had taken oral minocycline intermittently for osteomyelitis of the mandible for two years, noticed a palpable thyroid nodule. Fine needle aspiration of the nodule revealed atypical cells and the serum thyroglobulin level was high. Under the diagnosis of suspected thyroid carcinoma, a hemithyroidectomy with central compartment neck dissection was performed. The color of the tumor, which was diagnosed as a papillary carcinoma, was white. On the other hand, the color of the normal thyroid gland was dark red to black with minocycline pigmentation. Minocycline therapy may induce headache, nausea, vomiting, liver dysfunction and dental hyperpigmentation in children. But a minocycline-induced black thyroid is uncommon. Recently, there have been some reports that the risk of malignancy in black thyroid glands is higher than in non-black thyroids.

Original languageEnglish
Pages (from-to)639-643
Number of pages5
JournalPractica Oto-Rhino-Laryngologica
Volume107
Issue number8
DOIs
Publication statusPublished - 01-01-2014
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Otorhinolaryngology

Fingerprint Dive into the research topics of 'A case of minocycline-induced black thyroid with papillary thyroid carcinoma'. Together they form a unique fingerprint.

Cite this